Alert archive / Florida / Special Weather Statements in 2015

Special Weather Statement, NWS Melbourne, FL

July 28, 2015Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 28, 2015, 5:13 PM EDT for Brevard County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2015, 5:13 PM EDT (21:13 UTC)
Expired
Jul 28, 2015, 5:45 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 3 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS82 KMLB 282113
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT TUE JUL 28 2015
 
FLZ047-282145-
SOUTHERN BREVARD COUNTY FL-
513 PM EDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...

AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG 
THUNDERSTORMS NEAR MELBOURNE AND PALM BAY...AS WELL AS NEAR 
INDIALANTIC...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SATELLITE BEACH...MALABAR AND INDIALANTIC. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL 
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING 
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 2783 8069 2824 8077 2826 8068 2821 8065
      2822 8065 2826 8066 2817 8062 2820 8066
      2819 8066 2802 8056 2803 8054 2816 8061
      2827 8061 2806 8055 2786 8045
TIME...MOT...LOC 2111Z 253DEG 7KT 2805 8061 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:01 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 2:01 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
201 PM EDT TUE JUL 28 2015

.DISCUSSION...

CURRENT/REST OF TUE AFTERNOON...SHOWERS AND A STORM OR TWO WILL MOVE
NORTHEAST AT 20 MPH FROM THE FLORIDA SOUTHWEST AND WEST CENTRAL
COASTS ACROSS CENTRAL AND EAST CENTRAL FLORIDA AND INTO THE
NEARSHORE WATERS.

LATEST RUC 500MB PLOT SHOWING THE UPPER TROUGH WAS STILL JUST WEST
OF CENTRAL FLORIDA AND VERIFIED WITH USAF VERTICAL WIND PROFILERS
AT/VICINITY OF KENNEDY SPACE CENTER DETECTING SOUTHWEST WIND 20 TO
30 KNOTS THROUGH 6000 FEET. TEMPERATURES AT 500MB PER BOTH TAMPA AND
CAPE CANAVERAL 27/12Z SOUNDINGS WERE AROUND -5C. AS LONG AS CENTRAL
FLORIDA IS IN THE DEEP AND BRISK SOUTHWEST FLOW... DEEP MOISTURE AND
TEMPERATURES ALOFT WILL REMAIN WARM. THIS IS MORE CONDUCIVE FOR FAST
MOVING HEAVY SHOWERS ANY TIME. EXCEPTIONS WOULD BE MARTIN AND MOST
OF SAINT LUCIE COUNTIES WHICH ARE DOWNWIND OF LAKE OKEECHOBEE AND IN
THE LAKE SHADOW EFFECT.

TUE OVERNIGHT-THU NIGHT...NO SIGNIFICANT CHANGE TO THE ONGOING
SYNOPTIC SCALE PICTURE WITH UPPER LEVEL HIGHS TO THE WEST AND TO THE
EAST OF THE FLORIDA PENINSULA AND A TROUGH OF LOWER PRESSURE BETWEEN
THE TWO LEVEL HIGH CENTERS. QUASI STATIONARY FRONT STRETCHING FROM
AN AREA OF LOW PRESSURE IN THE NORTHEAST GULF OF MEXICO/FLORIDA BIG
BEND AREAS SLIDES UP/DOWN CENTRAL FLORIDA AS SHORT WAVES RIDING
OVERTOP OF THE MID NATION RIDGE DROP SOUTHEAST ACROSS THE SOUTHEAST
U.S. AND FLORIDA. EXACT TIMING OF WHEN THESE SHORT WAVES WILL MOVE
THE FRONT UP/DOWN HARD TO FORECAST MUCH BEYOND 12-24 HOURS. DEEP
LAYER MOISTURE/PRECIPITABLE WATER VALUES FORECAST TO REMAIN BETWEEN
2.09 AND 2.5 INCHES THROUGH THU NIGHT...AND BEYOND. GFS MAV MOS
LOOKS TO HAVE MADE A DOWNWARD ADJUSTMENT OF AROUND 20 PERCENT FROM A
50 TO A 30 POP FROM 24 HOURS AGO. STILL SCATTERED/CHANCE POP THOUGH.

THE 28/12Z GFS ATTEMPTS TO PUSH THE STATIONARY FRONT INTO CENTRAL
FLORIDA BUT FOR NOW WILL TAKE A WAIT AND SEE ATTITUDE IF THAT REALLY
HAPPENS.

FRI...THE AREA WILL CONTINUE TO RESIDE WITHIN A WEAKNESS IN THE
SUBTROPICAL RIDGE ALOFT. THERE IS NO APPARENT SUPPRESSING FORCE TO
SIGNIFICANTLY DRY OUT THE VERY MOIST AIR MASS...THOUGH THE 00Z GFS
DID SHOW MINOR DRYING IN THE NORTH WED AND IN THE SOUTH THU. THESE
SUBTLE DAY TO DAY CHANGES ARE DIFFICULT TO PRECISELY FORECAST...BUT
DID BLEND THEM INTO THE FORECAST POPS WHICH ARE CLOSE TO CONSENSUS
VALUES.

WITH WEST/SOUTHWEST FLOW PATTERN CONTINUING WE WILL HAVE AT LEAST
SCATTERED POPS EACH DAY. CAME OUT WITH LIKELY POPS IN THE NORTH HALF
ON THU AND ACROSS THE AREA FRI. THE DAILY CHANGES IN RAIN CHANCES
AND CLOUDINESS WILL DICTATE MAX TEMPS BUT DID LEAN TOWARDS SLIGHTLY
LOWER CONSENSUS VALUES.

WEEKEND-NEXT TUE...THE FLOW PATTERN ALOFT AT THESE LATITUDES WILL
LIKELY BE IN A NEAR STAND OFF AS WESTERN CONUS RIDGE IS FORECAST TO
HOLD SWAY WHILE TROUGHING OVER THE EAST KEEPS ATLANTIC RIDGE FROM
BUILDING ACROSS THE FLORIDA PENINSULA IN EARNEST. WEAKNESS IN THE
RIDGE SHOULD REMAIN NEARBY AND ONLY LIMITED DEEP LAYER DRYING IS
INDICATED. SURFACE RIDGE AXIS IS FORECAST TO NUDGE TOWARDS CENTRAL
FLORIDA BUT STEERING FLOW FROM THE SOUTH/SOUTHWEST SHOULD KEEP
SCATTERED POPS OVER THE EASTERN SIDE OF THE PENINSULA.

.AVIATION...WENT WITH PREDOMINATELY MVFR CEILINGS THROUGH 29/00Z.
TIME OF IFR CEILINGS TOO SHORT TO GO WITH TEMPO GROUP. KDAB WAS
THE ONLY TAF SITE THAT REPORT TS MONDAY AFTERNOON. WITH FAST
MOVING SHOWERS A VCTS MAY BE A BETTER CALL THAN A TEMPO GROUP. VFR
AFTER MIDNIGHT. VCSH LATE OVERNIGHT AS SHOWERS ASSOCIATED WITH THE
LOW OVER THE GULF MOVE NORTHEAST.

.MARINE...

CURRENT-TONIGHT...NOAA BUOYS RECORDING SOUTH TO SOUTHWEST WINDS 15
TO 20 KNOTS AND 2 TO 4 FOOT SEAS. THE SCRIPPS BUOYS RECORDING 1 TO 2
FOOT SEAS. WILL KEEP THE SMALL CRAFT EXERCISE CAUTION FOR WINDS ON
THE OFFSHORE WATERS.

PREVIOUS AFD

WED-THU...WEAK LOW PRESSURE SHOULD SHIFT TO NORTH FLORIDA AND SOUTH
GEORGIA AND EASE THE SOUTHWESTERLY WIND FLOW...THOUGH THE 00Z GFS
DOES NOT DO THIS UNTIL THU. A CHANCE FOR QUICK MOVING OFFSHORE
SQUALLS/STORMS SHOULD CONTINUE...ESPECIALLY ON WED SOUTH OF
CANAVERAL.

FRI-SAT...THE ATLANTIC HIGH PRESSURE RIDGE AXIS IS STILL FORECAST TO
BUILD TOWARDS SOUTH FLORIDA ON SAT. PRESSURE GRADIENT SHOULD SUPPORT
10-15 KNOT SOUTHWEST FLOW. IT LOOKS QUITE MOIST BOTH DAYS AND THE
LATEST GFS RUN INDICATES A LITTLE STRONGER STEERING FLOW OUT OF THE
SOUTHWEST ON SAT...SO BOATERS MUST REMAIN MINDFUL OF THE THREAT THAT
OFFSHORE MOVING STORMS POSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  92 /  40  30  20  30
MCO  76  92  75  92 /  40  30  20  30
MLB  76  91  74  91 /  40  40  20  30
VRB  75  91  73  91 /  20  40  20  30
LEE  76  93  77  92 /  30  30  20  30
SFB  76  92  76  92 /  40  30  20  30
ORL  77  92  77  92 /  40  30  20  30
FPR  75  91  73  92 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WX...PENDERGRAST
FORECASTS...WIMMER
Hazardous weather outlook, Jul 28, 10:24 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1024 AM EDT TUE JUL 28 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1024 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED SHOWERS AN A FEW LIGHTNING STORMS WILL MOVE NORTHEAST AT
AROUND 20 MPH. THE PRIMARY STORM THREATS WILL BE DEADLY CLOUD-
TO-GROUND LIGHTNING AND OCCASIONAL HEAVY RAINFALL. STRONGER
SHOWERS AND STORMS MAY PRODUCE WIND GUSTS AROUND 40 MPH.

.FLOOD IMPACT...
HEAVIER SHOWERS WILL BE CAPABLE OF PRODUCING RAIN AMOUNTS OF 1 TO
2 INCHES. THIS MAY LEAD TO MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...AS WELL AS CAUSING NUISANCE WATER PONDING ON
ROADWAYS DURING THE AFTERNOON AND EVENING DRIVE TIMES.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND ISOLATED STORMS WILL MOVE QUICKLY FROM THE SOUTHWEST
TO NORTHEAST ACROSS INLAND LAKES LATER THIS MORNING AND OUT OVER
THE LOCAL ATLANTIC THIS AFTERNOON AND EVENING. STRONGER SHOWERS
AND STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 35 KNOTS.
MAINLY SOUTH AND EAST OF INTERSTATE FOUR. GUSTY WINDS MAY ARRIVE
WELL AHEAD OF RAINFALL.

.WIND AND SEA IMPACT...
SOUTHWEST WINDS AROUND 15 KNOTS OVER THE NEARSHORE WATERS OF
BREVARD AND THE TREASURE COAST AND 15 TO 20 KNOTS OVER THE
OFFSHORE WATERS ARE OCCURRING. GUSTY CONDITIONS ARE EXPECTED TO
CONTINUE INTO THE AFTERNOON AND SMALL CRAFT OPERATORS SHOULD
EXERCISE CAUTION IF HEADING AWAY FROM THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE UNSETTLED WEATHER PATTERN AND ABOVE NORMAL RAIN CHANCES WILL
CONTINUE INTO LATE WEEK AS WEAK LOW PRESSURE MEANDER NEAR THE
NORTH FLORIDA PENINSULA. SCATTERED TO NUMEROUS SHOWERS AND
LIGHTNING STORMS WILL DEVELOP EACH AFTERNOON. THE PRIMARY THREATS
WITH STORMS EACH AFTERNOON WILL BE LIGHTNING STRIKES AND BRIEF
DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Jul 28, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT TUE JUL 28 2015

FLZ047-282145-
SOUTHERN BREVARD COUNTY FL-
513 PM EDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...

AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR MELBOURNE AND PALM BAY...AS WELL AS NEAR
INDIALANTIC...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SATELLITE BEACH...MALABAR AND INDIALANTIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2783 8069 2824 8077 2826 8068 2821 8065
      2822 8065 2826 8066 2817 8062 2820 8066
      2819 8066 2802 8056 2803 8054 2816 8061
      2827 8061 2806 8055 2786 8045
TIME...MOT...LOC 2111Z 253DEG 7KT 2805 8061

DS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:08 PM EDTSpecial Marine WarningMLB52 min
Jul 28, 5:32 PM EDTSpecial Weather StatementMLBLake58 min

Nearby

Special Weather Statements in Florida, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.